(Image source from: Nursing)
The herb 'kratom', which is more and more being used to treat pain and opioid addiction, is not safe for use, a study revealed.
The researchers from the Binghamton University, in the study published in the journal Pharmacotherapy, observed that those using kratom experienced several side effects including hallucinations, vomiting, toxicity, and agitation, among others.
The herbal supplement Kratom, which is derived from a plant that grows throughout Southeast Asia, is used to treat opioid use disorder, prevent/treat withdrawal or treat pain.
"Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body. In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product," said William Eggleston, Assistant Professor at the varsity.
"It is also reported to cause seizures and liver toxicity. Kratom may have a role in treating pain and opioid use disorder but more research is needed on its safety and efficacy. Our results suggest it should not be available as a herbal supplement," Eggleston said.
The research team, for the study, performed a retrospective review of a data containing reported cases of kratom exposures to find out the toxicities connected with its use.
A total of 2,312 kratom exposures were reported, with 935 instances involving kratom as the sole substance. Kratom most commonly caused agitation (18.6 percent), tachycardia (16.9 percent), drowsiness (13.6 percent), vomiting (11.2 percent), and confusion (8.1 percent).
Withdrawal (6.1 percent), serious effects of the seizure (6.1 percent), hallucinations (4.8 percent), respiratory depression (2.8 percent), coma (2.3 percent) and cardiac or respiratory arrest (0.6 percent) were also reported.
According to research findings, kratom is not reasonably out of harm’s way and poses a public health threat because of its availability as a herbal supplement.
By Sowmya Sangam